Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

June 8, 2014Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2014, 11:52 PM CDT for Towner County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2014, 11:52 PM CDT (04:52 UTC)
Expired
Jun 9, 2014, 12:15 AM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Towner County, ND

The radar

The Minot AFB radar (KMBX), 130 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 11:55 PM CDTHAIL 110 E Perth, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS53 KFGF 090452
SVRFGF
NDC095-090515-
/O.NEW.KFGF.SV.W.0006.140609T0452Z-140609T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1152 PM CDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1147 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH
  OF CANDO...AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EGELAND AROUND 1210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4881 9901 4857 9900 4861 9941 4879 9938
TIME...MOT...LOC 0452Z 268DEG 19KT 4870 9924

HAIL...1.00IN
WIND...<50MPH

$$

HOPKINS
1 follow-up statement
096 
WWUS53 KFGF 090517
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1217 AM CDT MON JUN 9 2014

NDC095-090527-
/O.EXP.KFGF.SV.W.0006.000000T0000Z-140609T0515Z/
TOWNER ND-
1217 AM CDT MON JUN 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOWNER COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4881 9901 4857 9900 4861 9941 4879 9938
TIME...MOT...LOC 0452Z 268DEG 19KT 4870 9924

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:35 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 9:35 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
935 PM CDT SUN JUN 8 2014

.UPDATE...
ISSUED AT 934 PM CDT SUN JUN 8 2014

UPPER AIR PATTERN WAS QUITE PROGRESSIVE. WATER VAPOR LOOP INDICATED
UPPER LEVEL TROUGH FROM SASK INTO WY WITH A SHORT WAVE OVER
SOUTHEAST SASK. COLD AIR TO MOVE IN ALOFT TONIGHT AND MAINTAIN SOME
INSTABILITY. SHOWERS AND SOME THUNDER WAS OVER SOUTHERN CANADA WITH
SHORT WAVE. WILL KEEP THREAT OF ISOLATED THUNDER IN THE NORTHERN
ZONES TONIGHT. ELSEWHERE LIGHTER SHOWERS WERE ORIENTATED
NORTHEAST/SOUTHWEST OVER THE FORECAST AREA. LIGHT PRECIP WAS
DECREASING IN INTENSITY AND EXPECTED PRECIP TO SLOWLY DISSIPATE.
GOING POPS FOR TONIGHT ARE REASONABLE AND WILL BE KEPT. TWEAKED LOW
TEMP UP A DEGREE OR TWO.

UPDATE ISSUED AT 702 PM CDT SUN JUN 8 2014

NO CHANGES MADE TO CURRENT FORECAST OTHER THAN ADD CURRENT OBS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 320 PM CDT SUN JUN 8 2014

THE FIRST OF TWO SHORTWAVES HAS LED TO A WEAK SFC TROUGH...AND
THIS CONVERGENCE COMBINED WITH WEAK INSTABILITY HAS LED TO AN AREA
OF SCATTERED SHOWERS/TSTORMS. MLCAPE STILL AOB 500 J/KG...AND
ONLY SMALL HAIL AND WIND GUSTS TO 40 MPH EXPECTED (EVEN WITH VERY
LOW FREEZING LEVELS). THIS AREA OF ACTIVITY WILL SLOWLY DRIFT
SOUTHEAST AND DISSIPATE THIS EVENING. ANOTHER AREA OF
SHOWERS/TSTORMS (ASSOCIATED WITH THE SECOND SHORTWAVE) WILL AFFECT
MAINLY THE NORTHERN FA TONIGHT (ALTHOUGH WITH LOSS OF HEATING
COVERAGE MAY BE LIMITED).

MONDAY-MONDAY NIGHT...THE REGION WILL BE BETWEEN UPPER WAVES SO
MOSTLY DRY WEATHER EXPECTED. TEMPERATURES A BIT WARMER THAN
PREVIOUS DAYS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 320 PM CDT SUN JUN 8 2014

TUESDAY-WEDNESDAY...MODELS ARE IN DECENT AGREEMENT ON
TUESDAY...BUT DIVERGE WITH THE WEDNESDAY SYSTEM. ON
WEDNESDAY...THE ECMWF/GEM/SREF ARE IN DECENT AGREEMENT...WITH THE
NAM SIMILAR BUT FASTER...AND THE GFS NOT EVEN CLOSE (TOO FAR
SOUTH). WILL FOLLOW THE MODEL CONSENSUS...WHICH ALSO HAS THE
SUPPORT OF MOST ENSEMBLES.

ON TUESDAY...AN UPPER WAVE PROPAGATING ACROSS SOUTHERN CANADA WILL
LEAD TO A WEAK SFC TROUGH MOVING THROUGH THE FA. INSTABILITY WILL
AGAIN BE VERY WEAK...AND MAY EXPERIENCE A SIMILAR SCENARIO AS
TODAY (WITH LOCATION DEPENDENT ON WHERE THE SFC TROUGH IS
LOCATED).

ON WEDNESDAY...STRONG UPPER LOW WILL APPROACH THE REGION...WITH
INCREASING PRECIP CHANCES THROUGH THE DAY. AT THIS TIME...MODEL
CONSENSUS SUGGESTS AN AREA OF DEFORMATION RAIN ACROSS MUCH OF THE
FA AS A MID-UPPER LOW TRACKS THROUGH THE AREA...LEADING TO AN INCH
OR TWO OF RAINFALL. THIS IS THE FIRST CONCERN...WITH THE SECOND
CONCERN SEVERE POTENTIAL ACROSS THE SOUTHERN FA. NOT SURE HOW FAR
NORTH STRONGER INSTABILITY WILL BE ABLE TO ADVECT...BUT WITH
STRONG DYNAMICS IN PLACE...ALONG WITH A WARM FRONT/SFC LOW IN THE
AREA...COULD BE SOME STRONG TO SEVERE STORMS (AGAIN...MOSTLY
DEPENDENT ON CLOUD COVER AND LOW LEVEL MOISTURE).

WEDNESDAY NIGHT-SUNDAY...THERE IS REASONABLY GOOD CONSISTENCY
REGARDING THE OVERALL PATTERN BUT MODELS DIFFER ON THE DETAILS. THE
STRONG UPPER SHORTWAVE TROUGH WILL PUSH ACROSS THE REGION WEDNESDAY
NIGHT INTO THURSDAY...WITH THE MORE NEGATIVELY TILTED GEM/ECMWF
SLOWER WITH THE PROGRESSION OF THE SFC WAVE AND HOLD ONTO PRECIP
INTO THURSDAY. HIGH PRESSURE THEN WILL BUILD BACK IN LATER THURSDAY
INTO FRIDAY BEFORE ANOTHER UPPER LEVEL TROUGH EJECTS OUT OF THE
ROCKIES. THERE ARE SOME TIMING DIFFERENCES AMONG MODELS...BUT
CHANCES FOR PRECIP LIKELY WILL INCREASE LATE IN THE WEEK TOWARDS
NEXT WEEKEND. OVERALL...TEMPS LOOK TO BE BELOW AVERAGE THROUGH THE
PERIOD...WITH THE ECMWF COOLER THAN THE GFS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 702 PM CDT SUN JUN 8 2014

CIGS VARIED FROM 7 TO 12 THOUSAND FT...DOWN TO 3 THOUSAND FT IN
RAIN. CLOUDS MORE STRATIFORM ON SATELLITE LOOP TONIGHT.  SOME
CLEARING WAS OVER FAR NORTHWEST ZONES AND EXPECT CLEARING TO SLOWLY
SHIFT SOUTHEAST OVERNIGHT. HOWEVER ANOTHER BATCH OF CLOUDS WAS OVER
SOUTHEAST SASK AND THAT DECK WILL MOVE IN LATER TONIGHT. WIND SHIFT
HAS MOVED INTO WESTERN ND BUT IS NOT EXPECTED TO MOVE MUCH FARTHER
EAST TONIGHT. EXPECT MOSTLY VFR CIGS FOR TONIGHT AND MON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...HOPPES
Hazardous weather outlook, Jun 8, 6:05 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
605 AM CDT SUN JUN 8 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
605 AM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING OVER THE DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER
VALLEY. THE RISK OF A FEW THUNDERSTORMS WILL SPREAD INTO THE
SOUTHERN RED RIVER VALLEY AND MUCH OF NORTHWESTERN MINNESOTA
TONIGHT. NO SEVERE WEATHER IS ANTICIPATED HOWEVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
WEDNESDAY AND AGAIN SATURDAY. AT THIS TIME THE RISK OF SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Jun 8, 11:42 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1142 PM CDT SUN JUN 8 2014

NDZ006-090545-
TOWNER ND-
1142 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 1245
AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 13 MILES NORTHWEST OF CANDO...OR 42 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
CONSIDINE AROUND MIDNIGHT CDT.
ARNDT AROUND 1205 AM CDT.
CANDO AROUND 1210 AM CDT.
EGELAND AROUND 1220 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4861 9950 4868 9950 4869 9950 4871 9899
      4847 9898 4850 9950 4860 9951
TIME...MOT...LOC 0441Z 270DEG 19KT 4859 9943

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:42 PM CDTSpecial Weather StatementFGFTowner63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.